Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 404, NWS North Platte, NE

August 19, 2005Hooker County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 19, 2005, 8:43 PM MDT for Hooker County, Nebraska. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2005, 8:43 PM MDT (02:43 UTC)
Expired
Aug 19, 2005, 9:37 PM MDT
In force
54 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Hooker County, NE

The radar

The North Platte radar (KLNX), 50 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 8:50 PM MDTHAIL 1.7514 Wsw Mullen, NEQUARTER TO GOLF BALL SIZE HAIL REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.7 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2005-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 726 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2005-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
726 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1581 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 200243
SVRLBF
NEC091-200345-
/O.NEW.KLBF.SV.W.0404.050820T0243Z-050820T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
843 PM MDT FRI AUG 19 2005

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOOKER COUNTY IN WEST CENTRAL NEBRASKA

* UNTIL 945 PM MDT

* AT 836 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 21 MILES SOUTHWEST OF MULLEN...AND MOVING EAST AT
  20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MULLEN BY 930 PM MDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4207 10141 4175 10140 4175 10085 4207 10086

$$
CDC
3 follow-up statements
000 
WWUS53 KLBF 200259
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
959 PM CDT FRI AUG 19 2005

NEC091-200345-
/O.CON.KLBF.SV.W.0404.000000T0000Z-050820T0345Z/
HOOKER NE-
859 PM MDT FRI AUG 19 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 945 PM MDT FOR
HOOKER COUNTY...

AT 852 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 14 MILES SOUTHWEST OF MULLEN...MOVING
NORTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MULLEN BY 920 PM MDT

IF SEVERE WEATHER WAS OBSERVED...PLEASE CONTACT YOUR LOCAL LAW
ENFORCEMENT AGENCY AND HAVE THEM PASS THE REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN NORTH PLATTE.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4207 10141 4175 10140 4175 10085 4207 10086

$$

CDC
000 
WWUS53 KLBF 200313
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1012 PM CDT FRI AUG 19 2005

NEC029-200322-
/O.EXP.KLBF.SV.W.0403.000000T0000Z-050820T0315Z/
CHASE NE-
912 PM MDT FRI AUG 19 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHASE COUNTY
EXPIRES AT 915 PM MDT...

THE THUNDERSTORM CONTINUES TO WEAKEN BELOW SEVERE LIMITS THUS THE 
WARNING WILL BE ALLOWED TO EXPIRE.

IF SEVERE WEATHER WAS OBSERVED...PLEASE CONTACT YOUR LOCAL LAW
ENFORCEMENT AGENCY AND HAVE THEM PASS THE REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN NORTH PLATTE.

LAT...LON 4049 10201 4035 10204 4035 10161 4045 10177

$$

MASEK
000 
WWUS53 KLBF 200337
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1035 PM CDT FRI AUG 19 2005

NEC091-200345-
/O.CAN.KLBF.SV.W.0404.000000T0000Z-050820T0345Z/
HOOKER NE-
935 PM MDT FRI AUG 19 2005

...THE SEVERE THUNDERSTORM WARNING FOR HOOKER COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF HOOKER COUNTY 
AND NO LONGER POSES A SEVERE WEATHER THREAT. NO ADDITIONAL SEVERE 
WEATHER IS EXPECTED AT THIS TIME.

IF SEVERE WEATHER WAS OBSERVED...PLEASE CONTACT YOUR LOCAL LAW
ENFORCEMENT AGENCY AND HAVE THEM PASS THE REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN NORTH PLATTE.

LAT...LON 4207 10141 4175 10140 4175 10085 4207 10086

$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 1:43 PM MDT, 7 hours earlier.

Area forecast discussion, Aug 19, 1:43 PM MDT, 7 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
243 PM CDT FRI AUG 19 2005

.DISCUSSION...

NEAR TERM (TONIGHT THROUGH MONDAY)...MAIN CONCERN TONIGHT IS PRECIP
CHANCES...WHICH AT THE PRESENT TIME...APPEAR RATHER LIMITED. SFC
FRONT REMAINS ORIENTED JUST EAST OF THE FA THIS AFTERNOON...FROM
MCK...TO WEST OF EAR...TO BVN. ROBUST CONVECTION CONTINUES TO FIRE
ALONG AND EAST OF THIS FEATURE...WITH THE WEST REMAINING DRY FOR
NOW. THE ETA THIS AFTERNOON CONTINUES TO INDICATE...A WEAK CAP
ACROSS NERN CO AND THE SRN NEBR PANHANDLE. ALSO LAPSE RATES REMAIN
VERY STEEP AND LIS ARE -4 TO -7 (BL) ACROSS NERN CO...SWRN NEBR AND
NW KANSAS AT 00Z THIS EVENING. HAVE INCLUDED A MENTION OF ISOLATED
TSRAS SOUTH OF I-80 INTO MIDNIGHT TO ACCOUNT FOR THE INSTABILITY
MENTIONED ABOVE AND ANY EXITING SHORTWAVE ENERGY ASSOCIATED WITH THE
EXITING H5 TROF.

ON SATURDAY...A SECONDARY SURGE OF COOL AIR BEHIND THE EXITING TROF
MAKES A FUTILE ATTEMPT TO BACK INTO THE CWA ON SATURDAY. WITH THE
FRONT NOT PUSHING INTO THE FA AS EXPECTED...RAISED HIGH TEMPS TOWARD
MET GUIDANCE...WHICH AGREED FAIRLY WELL WITH THE MAV AND FWC
MEMBERS. ON SATURDAY NIGHT...WENT WITH A MENTION OF LOW POPS ACROSS
THE SWRN ZONES THROUGH THE EVENING AS A THETA E RIDGE BUILDS INTO
THE SRN PANHANDLE AND WEAK SHORTWAVES RIDE THE NWRLY H5 FLOW.

DRY CONDS ARE EXPECTED ON SUNDAY AND MONDAY AS THE UPPER PATTERN
BECOMES NRLY...USUALLY A DRY SCENARIO ACROSS WESTERN AND NORTH
CENTRAL NEBRASKA. AS FOR TEMPS...KEPT THEM NEAR NORMAL (ALA MID 80S
FOR HIGHS AND UPPR 50S FOR LOWS).

LONG TERM (TUESDAY THROUGH FRIDAY)...EXTENDED PICTURE A LITTLE
CLOUDY THIS MORNING. THE 00Z AND 06Z GFS SEEM TO BE HAVING A TUG OF
WAR WITH THEIR DEPICTION OF THE UPPR PATTERN NEXT WEEK. THE 00Z GFS
BUILDS A RIDGE INTO THE GULF OF ALASKA ON WEDNESDAY...WHICH
AMPLIFIES THE PATTERN ACROSS THE WRN CONUS AS A RESULT. THIS WOULD
MAKE FOR A MORE ACTIVE NRN STREAM WITH A TROF TRAVERSING THE NRN
TIER OF STATES LATE IN THE WEEK. THIS WILL FORCE A STRONG COLD FRONT
THROUGH THE FA ON THURSDAY. HOWEVER THE 06Z GFS RUN BETTER
REPRESENTS THE 06Z AND 12Z RUNS FROM YESTERDAY. THE 06Z RUN IS LESS
AMPLIFIED AND IS THE PREFERRED SOLUTION THIS MORNING. ON THIS
NOTION...DO NOT EXPECT A FROPA UNTIL LATE IN THE WEEK AND IT WILL BE
A FAIRLY WEAK ONE AT BEST. HOWEVER...A COUPLE OF SURFACE TROFS WILL
MOVE INTO THE WRN FA ON TUESDAY...FOLLOWED BY A SECOND ON WEDNESDAY
AND HAVE HELD ONTO POPS FROM PVS FCST. BEYOND THURSDAY...PATTERN
AMPLIFIES WITH RIDGING IN THE WEST AND TROFING IN THE EAST. WILL
CONTINUE TO MONITOR BACK DOOR COLD FRONT POTENTIAL ON THURSDAY OR
FRIDAY. FOR NOW LEFT TEMPS AS IS FOR THURSDAY AND FRIDAY.

&&

LBF WATCHES/WARNINGS/ADVISORIES...NONE

&&

CLB
Hazardous weather outlook, Aug 19, 2:12 PM MDT, 6 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
312 PM CDT FRI AUG 19 2005

NEZ004>010-022>029-035>038-056>059-069>071-094-201100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
312 PM CDT FRI AUG 19 2005 /212 PM MDT FRI AUG 19 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.
ISOLATED THUNDERSTORM DEVELOPMENT IS POSSIBLE THIS EVENING ACROSS
THE OUTLOOK AREA. ALTHOUGH WIDESPREAD THUNDERSTORM ACTIVITY IS NOT
EXPECTED...A FEW STORMS MAY CONTAIN HAIL AND GUSTY
WINDS...ESPECIALLY SOUTH AND EAST OF A LINE FROM ONEILL...TO
TRYON...AND TO OGALLALA...WHERE THE GREATEST AMOUNT OF INSTABILITY
EXISTS. THUNDERSTORMS ARE EXPECTED TO DIMINISH AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THUNDERSTORMS ARE POSSIBLE LATE SATURDAY AND SATURDAY
NIGHT...ESPECIALLY SOUTH OF INTERSTATE 80...AS A WARM FRONT
DEVELOPS NEAR THE KANSAS AND NEBRASKA BORDER. THUNDERSTORM
ACTIVITY WILL AGAIN BE POSSIBLE THROUGHOUT THE OUTLOOK AREA
TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

JMC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 6:43 PM MDTSevere Thunderstorm WarningLBFDeuel32 min
Aug 19, 7:05 PM MDTSevere Thunderstorm WarningLBFKeith40 min
Aug 19, 8:02 PM MDTTornado WarningLBFArthur28 min
Aug 19, 8:26 PM MDTSevere Thunderstorm WarningLBFChase49 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.